Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

I am a smoker and drinker. Noticed sore bruise on inner thigh above knee. What is going on?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
Hello! I developed two bruises, about 1 1/2 XXXXXXX in on each inside thigh a couple of inches above each knee. They were slightly sore about a week ago...not very sore now, but have not gone away. I take atenolol for WPW, Paxil and an 81 mg aspirin daily, as well as COQ10, Omega 3, tumeric and a Centrum-type vitamin. I am 63, pretty healthy female, weigh about 175, height 5"5", active gardener. I am a smoker of about 15 a day, and have a glass of red wine every night. Just worried that these bruises appeared about a day or two apart, and in almost the same place on each thigh, and have not faded much...don't recall running into anything, etc. Many thanks! XXXXXX
Posted Fri, 31 Aug 2012 in General Health
Answered by Dr. Sudhir 13 minutes later

Thanks for the question.

In cases of unexplained bruises without any trauma one needs to investigate the coagulation status of the blood. Usually these kind of bruises occur due to subcutaneous tiny hemorrhages.

There can be various causes which can cause such hemorrhages.In your case it is very likely to be related to your blood thinning medications.I think you should see a physician to get clinical examination done.

The doctor may initially want to check your platelet count, bleeding and clotting time.

When there are such skin bruises one is also at risk of fatal XXXXXXX bleeds, so one should seek early medical attention.

Please ask if you want me to explain anything.

Above answer was peer-reviewed by
Follow-up: I am a smoker and drinker. Noticed sore bruise on inner thigh above knee. What is going on? 8 hours later
Thanks so much for your reply, Dr. XXXXXXX I have suspected my blood-thinning meds, but why now, as I have been on them for 25 years? Is it not unusual for a bruise to appear on EACH thigh in almost the identical spot? I do get other bruises from time to time, usually tiny round ones on the upper insides of my arms, but they always fade after a short period of time...these bruises have not faded in two weeks...
Answered by Dr. Sudhir 46 minutes later
Thanks for follow up question.

May be there are other factors, which have precipitate this side effect of blood thinners. Anything that might affect blood cells or coagulating factors can make such side effects to appear. Factors like stress, infection, other medications or unknown cause might precipitate such bruise when you are on blood thinners.

Exactly symmetrical bruises are unlikely, but they can affect same parts on either side of body.

Larger bruises might take longer to vanish, as iron in bleed gets deposited in surrounding tissue giving tissue a stain XXXXXXX

Hope this answers your question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor